Alert archive / South Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 52, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 30, 2008, 6:30 PM CDT for Yankton County, South Dakota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2008, 6:30 PM CDT (23:30 UTC)
- Expired
- May 30, 2008, 7:00 PM CDT
- In force
- 30 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
County Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 90 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.5 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -468 J/kg
- Mixed-layer LCL
- 1236 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- -59 m²/s²
- 0-3 km storm-relative helicity
- -100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 302330
SVRFSD
SDC135-310000-
/O.NEW.KFSD.SV.W.0052.080530T2330Z-080531T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
630 PM CDT FRI MAY 30 2008
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
YANKTON COUNTY IN SOUTHEAST SOUTH DAKOTA
* UNTIL 700 PM CDT
* AT 630 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
STORM WAS LOCATED NEAR UTICA...OR 9 MILES NORTHWEST OF YANKTON...
MOVING SOUTHEAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
YANKTON AROUND 640 PM CDT...
MISSION HILL...VOLIN AROUND 645 PM CDT...
THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.
LAT...LON 4283 9723 4284 9723 4285 9724 4285 9728
4286 9731 4286 9736 4291 9762 4317 9763
4308 9717 4281 9717
TIME...MOT...LOC 2330Z 302DEG 46KT 4295 9743
$$
MJF2 follow-up statements
000
WWUS53 KFSD 302345
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
645 PM CDT FRI MAY 30 2008
SDC135-310000-
/O.CON.KFSD.SV.W.0052.000000T0000Z-080531T0000Z/
YANKTON SD-
645 PM CDT FRI MAY 30 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR YANKTON COUNTY...
AT 645 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED NEAR MISSION HILL...OR NEAR YANKTON...MOVING
SOUTHEAST AT 40 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
VOLIN AROUND 650 PM CDT...
GAYVILLE AROUND 655 PM CDT...
THIS STORM WILL PRODUCE LARGE HAIL. IN ADDITION TO THE HAIL
THREAT...WIND GUSTS OF AROUND 40 TO 45 MPH ARE DEFINITELY POSSIBLE.
GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
LAT...LON 4283 9723 4284 9723 4285 9724 4285 9728
4286 9731 4286 9736 4291 9762 4317 9763
4308 9717 4281 9717
TIME...MOT...LOC 2345Z 294DEG 35KT 4293 9729
$$
MJF000
WWUS53 KFSD 302356
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
656 PM CDT FRI MAY 30 2008
SDC135-310006-
/O.EXP.KFSD.SV.W.0052.000000T0000Z-080531T0000Z/
YANKTON SD-
656 PM CDT FRI MAY 30 2008
...THE SEVERE THUNDERSTORM WARNING FOR YANKTON COUNTY WILL EXPIRE AT
700 PM CDT...
THE STORM HAS WEAKENED OVER THE PAST TEN MINUTES AND IS NO LONGER
APPEARS TO BE SEVERE.
LAT...LON 4283 9723 4284 9723 4285 9724 4285 9728
4286 9731 4286 9736 4291 9762 4317 9763
4308 9717 4281 9717
TIME...MOT...LOC 2356Z 294DEG 35KT 4288 9716
$$
MJFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:10 PM CDT, 3 hours 20 minutes earlier.
Area forecast discussion, May 30, 3:10 PM CDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 310 PM CDT FRI MAY 30 2008 .DISCUSSION... S/W DROPPING SEWD INTO WCNTRL MN WL CONT TO DROP SE THIS EVE. ISOLD TO SCT TRW WL PERSIST TIL ARND SS MAINLY N OF MO RVR WITH BEST CHC ACRS ECNTRL SD INTO SW MN. WL KEEP SMALL POPS INTO EVE HOURS THESE AREAS. AFTER S/W PASSES SKIES SHUD BECOME MOCLY...WITH SOME HIGHER CLOUDS MOVING IN LATE. GUSTY WNDS OF 15 TO 25 MPH SHUD DROP OFF AFTER SS. SAT EXPCTD TO BRING JUST ENUF DRYING AND JUST ENUF WARMNG UPSTAIRS TO KEEP TSTM CHC BLO MENTN THRESHHOLD. NERN FCST AREA WUD APPEAR TO BE CLOSEST TO MENTN THREAT BUT WILL ELECT TO LEAVE OUT FOR NOW AS WE HAVE BEEN DOING. SKIES WILL BE PTCLDY TO BORDERLINE MOSUNNY AND DECENT HEATING EXPECTD WITH UPPR 70S/LOW 80S FOR MAX TEMPS. WNDS SHUD BE DOWN A LTL AS SFC RDG MOVES OVER DKTS AND NWRLY GRADNT RELAXES. SAT NGT WILL BRING THE SLOW DVLPNT OF WEAK WAA PATTRN AND INCRG MOISTR W OF FCST AREA. WILL BRING MENTN OF CHC TSTMS TO WRN HALF OF FCST AREA BY LATE SUN. THEN DUE TO BUILDG RDG OVER SRN PLAINS AND DVLPG WRLIES FRTHR N...WITH A FEW HARD TO TIME IMPLSES NEXT WEEK...IT LOOKS LIKE THERE WILL BE SOME THREAT OF SHWRS/TSTMS EACH DAY FROM SUN NGT RIGHT ON INTO FRI. GFS WUD CONT TO SUGGEST A DRY DAY WED AS WE HAVE BEEN GOING FOR BUT ECMWF IS PERSISTENT ON DIGGND MAJOR TROF INTO ROCKIES BY MIDWEEK WITH A FVRBL SWRLY UPPR FLOW AHD OF TROF AND LO LVL SRLY FLOW PROMOTING MOVMNT OF INCRGLY MOIST AND UNSTBL AIR TWRDS FCST AREA. GUIDNCE SEEMS TO BE LEANING TO ECMWF LATELY AND PRBLY WITH GOOD REASON. THE LAST TIME IT PERSISTENTLY WENT FOR A MAJOR TROF DVLPMNT WHILE OTHER MODELS WERE SAYING NO...IT WAS RIGHT. AS GUIDNCE REFLECTS PCPN THREAT EACH DAY...NOW DONT SEE A GOOD REASON TO GO AGNST IT. W/O ANY SIGNIFCNT DRY PD IN THE WORKS...ITS HARD TO PIN DOWN ANY ONE 12 HR PD THAT FAR AHD WHERE WE CAN CUT POPS TO TENISH. DAYTIME TEMPS SHUD TEND TO COOL VERY SLWLY DURNG THE WEEK AS THE MORE MOIST REGIME DVLPS OVER AREA. NIGHTTIME LOWS SHUD DO THE OPPOSITE FOR A WHILE BUT THEY TOO SHUD COOL BACK SLGHTLY BY END OF THE WEEK AS A MORE GNRL COOLNG SETS IN. 50S LOWS AND UPPER 60S/70S HIGHS NOT TOO BAD BUT PATTERN CONTS TO SEEM UNFVRBL FOR ANYTHING CLOSE TO SUMMER TYPE HEAT FOR THE ERY PART OF JUNE. && .AVIATION... GENLY VFR THRU PD. ISOLD TRW VCNTY HON AND FSD 20Z THRU 00Z. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && WILLIAMS
Hazardous weather outlook, May 30, 12:10 PM CDT, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1210 PM CDT FRI MAY 30 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-311200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1210 PM CDT FRI MAY 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON MAINLY EAST OF A LINE FROM HURON TO SIOUX FALLS TO STORM LAKE IOWA. A FEW OF THESE STORMS COULD PRODUCE HAIL AS LARGE PENNIES AND WIND GUSTS TO 50 MPH. BRIEF TORNADOES WILL ALSO BE POSSIBLE MAINLY OVER SOUTHWEST MINNESOTA. FLOODING... MINOR FLOODING WILL CONTINUE ON THE LITTLE SIOUX RIVER IN NORTHWEST IOWA INTO THE WEEKEND FROM SPENCER TO LINN GROVE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 2 PM EAST OF A HURON TO SIOUX FALLS TO STORM LAKE LINE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, May 30, 3:26 PM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
326 PM CDT FRI MAY 30 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 5 SSE TYNDALL 42.92N 97.83W
05/29/2008 E1.00 INCH BON HOMME SD PUBLIC
0613 PM TORNADO 4 NE SPRINGFIELD 42.90N 97.85W
05/29/2008 BON HOMME SD LAW ENFORCEMENT
0617 PM HAIL 2 NE SPRINGFIELD 42.87N 97.87W
05/29/2008 M2.00 INCH BON HOMME SD TRAINED SPOTTER
2 INCH HAIL NE OF SPRINGFIELD.
0625 PM HAIL 5 W LESTERVILLE 43.04N 97.68W
05/29/2008 E0.88 INCH BON HOMME SD PUBLIC
0637 PM HAIL ESE LESTERVILLE 43.04N 97.59W
05/29/2008 E1.75 INCH YANKTON SD TRAINED SPOTTER
0650 PM TSTM WND GST 5 E CLAYTON 43.44N 97.56W
05/29/2008 E60.00 MPH HUTCHINSON SD PUBLIC
0659 PM FLASH FLOOD 6 WSW TABOR 42.91N 97.77W
05/29/2008 BON HOMME SD LAW ENFORCEMENT
WATER OVER SEVERAL ROADWAYS INCLUDING HIGHWAY 52...COUNTY
ROAD 417 AND APPLETREE ROAD
0705 PM TORNADO 5 NNW VOLIN 43.02N 97.23W
05/29/2008 YANKTON SD TRAINED SPOTTER
0710 PM HAIL ESE IRENE 43.08N 97.15W
05/29/2008 M1.75 INCH CLAY SD TRAINED SPOTTER
0710 PM TORNADO 3 NW WAKONDA 43.03N 97.15W
05/29/2008 CLAY SD NWS STORM SURVEY
EF1 TORNADO DEVELOPED. DAMAGE TO TREES.
0710 PM TSTM WND DMG CENTERVILLE 43.12N 96.96W
05/29/2008 TURNER SD EMERGENCY MNGR
POWER LINES DOWNED AND POWER POLES BROKEN IN CENTERVILLE.
DAMAGE APPEARS TO BE WIDESPREAD.
0710 PM TSTM WND DMG 3 W WAKONDA 43.01N 97.16W
05/29/2008 CLAY SD LAW ENFORCEMENT
ROOF DAMAGE TO A MORTON BUILDING AND SHINGLES OFF AN OUT
BUILDING.
0717 PM TORNADO 4 NNE WAKONDA 43.06N 97.08W
05/29/2008 CLAY SD NWS STORM SURVEY
EF1 TORNADO DID DAMAGE TO FARMSTEAD.
0735 PM TSTM WND GST 2 NNE CENTERVILLE 43.14N 96.95W
05/29/2008 E60.00 MPH TURNER SD PUBLIC
60 MPH WIND KNOCKED DOWN TREE BRANCHES
0745 PM TSTM WND GST 5 N ALCESTER 43.09N 96.62W
05/29/2008 E65.00 MPH LINCOLN SD TRAINED SPOTTER
SEVERAL 2 TO 4 INCH BRANCHES DOWN.
&&
PSCHUMACLocal storm report, May 30, 5:17 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
517 PM CDT FRI MAY 30 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 1 E PLATTE 43.39N 98.82W
05/30/2008 E0.50 INCH CHARLES MIX SD TRAINED SPOTTER
&&
MJFLocal storm report, May 30, 6:22 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
622 PM CDT FRI MAY 30 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM HAIL 6 NNE DANTE 43.12N 98.14W
05/30/2008 E0.75 INCH CHARLES MIX SD PUBLIC
MOSTLY PEA SIZED HAIL, FEW PENNY
0605 PM HAIL 7 N AVON 43.11N 98.07W
05/30/2008 E0.88 INCH BON HOMME SD PUBLIC
MOSTLY PEA SIZED HAIL, FEW NICKEL
0613 PM HAIL 6 NE TYNDALL 43.05N 97.77W
05/30/2008 E0.75 INCH BON HOMME SD TRAINED SPOTTER
&&
MJFThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 7:04 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 41 min |
| May 29, 7:07 PM CDT | Tornado Warning | FSD | Clay, Turner | 23 min |
| May 29, 7:09 PM CDT | Tornado Warning | FSD | Clay | 36 min |
| May 29, 7:27 PM CDT | Tornado Warning | FSD | Lincoln, Turner | 20 min |
| May 29, 7:28 PM CDT | Tornado Warning | FSD | Clay, Union | 22 min |
| May 29, 7:33 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Lincoln, Union | 42 min |
| May 29, 8:02 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Union | 19 min |
| May 30, 1:29 AM CDT | Dense Fog Advisory | FSD | Aurora, Beadle, Brookings, Davison, Hanson, Jerauld and 6 more | 8 hr |
| May 30, 5:47 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix | 28 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.